Illinois, 2007

Hail and Damaging Wind in Illinois, May 26, 2007

May 26, 2007 · NWS LSX · 3 events in 1 county or zone

Scattered severe thunderstorms formed during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered severe thunderstorms formed during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 4:51 PM CST, 39 minutes earlier.

Area forecast discussion, May 26, 4:51 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT SAT MAY 26 2007

.DISCUSSION...
THE CHARACTER OF THE AIR MASS TODAY IS A BIT DIFFERENT THAT THE
LAST FEW DAYS WITH SLIGHTLY STEEPER LOW LEVEL LAPSE RATES. THIS
PROFILE COMBINED WITH DIURNAL HEATING HAS RESULTED IN DECENT
INSTABILITY WITH SBCAPES AROUND 2000 J/KG...AND NO CAP WITHIN THE
WARM SECTOR ACROSS THE CWA. THE RESULT HAS BEEN SCATTERED
THUNDERSTORMS. SHEAR IS RATHER WEAK THUS THE CONVECTIVE MODE HAS
BEEN PULSE TYPE STORMS WITH DEADLY LIGHTNING...HEAVY
DOWNPOURS...GUSTY SFC WINDS...AND WITH THE STRONGEST...SOME ISOLD
LARGE HAIL. WE WILL CONTINUE TO SEE SCATTERED TSRA TRAVERSE SW TO NE
ACROSS THE CWA INTO THE EARLY EVENING...THEN ANTICIPATE A DRAMITIC
DECREASE WITH SUNSET AND THE LOSS OF HEATING AND INSTABILITY.
OVERNIGHT WE SHOULD CONT TO SEE A DECENT CHANCE OF SHRA AND TSRA
ACROSS NE MO INTO WEST CENTRAL IL WHERE THERE IS THE JUXTAPOSITION
OF THE SWLY LLJ AND DIVERGENCE ALOFT ASSOCD WITH AN ULJ ENTRANCE
REGION...ALONG AND IN ADVANCE OF THE NEXT ENCROACHING CDFNT.

ON SUNDAY THE REGION REMAINS WITHIN A DEEP WARM AND MOIST SWLY
FLOW AND THE WARM SECTOR CHARACTER SHOULD BE SIMILAR TO TODAY. THE
NEW FACTOR WILL BE THE COLD FRONT WHICH SHOULD SLOWLY PUSH SOUTH
TO THE VICINITY OF I-70 DURING THE AFTERNOON. THERE IS A RATHER
DEEP AND BROAD REGION OF ASCENT FORECAST TO SPAN THE FRONTAL ZONE
AND THE IMMEDIATE WARM SECTOR TO ITS SOUTH. THIS FORCING COMBINED
WITH THE AIR MASS CHARACTERIZED BY K INDICES IN THE MID 30S AND
MUCAPES AOA 1500 J/KG SHOULD YIELD MUCH GREATER STORM COVERAGE
THAN THE LAST FEW DAYS. WHILE IM NOT ANTICIPATING ANY MCS
DEVELOPMENT GIVEN THE LOW VALUES OF DP LAYER SHEAR...HIGH RAFL
RATES WITH INDIVIDUAL STORMS...SLOW STORM MOTION AND TRAINING
POTENTIAL COULD RESULT IN SOME LOCALLY HEAVY RAFL AMOUNTS IN THE
REGION ALONG AND NORTH OF I-70.

ANTICIPATING THE COVERAGE OF STORMS TO DIMINISH ON SUNDAY EVENING
MUCH LIKE TONIGHT BUT THE REGION INVOF OF THE FRONT WILL CONTINUE
TO BE SUPPORTIVE OF CONVECTION THROUGH THE NIGHT. THE FRONT THEN
RETREATS NORTHWARD ON MONDAY AND CURRENT INDICATIONS ARE THE WARM
SECTOR AIR MASS ON MONDAY AND TUESDAY WONT BE QUITE AS ACTIVE AS
TODAY...HOWEVER STILL CAPABLE OF ISOLD TO WDLY SCT MAINLY
AFTERNOON TSRA.

LOOKING TOWARDS THE EXTENDED RANGES...THERE IS GROWING MODEL
CONSENSUS THAT A DECENT COLD FRONT WILL MOVE THROUGH THE MS VLY ON
WED NIGHT ASSOCD WITH A TROF DIGGING SEWD FROM THE UPR MS VLY.
THIS TROF IS FCST TO DIG AND AMPLIFY WITH A LARGE SCALE MEAN UPPER
TROF DEVELOPING IN THE ERN U.S. DURING THE LATER HALF OF THE WEEK...
AND COOLER AND DRY WEATHER NEXT WEEKEND.

GLASS
&&

.AVIATION...
FOR THE 00Z TAFS...
HAVE TRIED TO PIN DOWN TIMING FOR TSRA WITH FRONTAL BOUNDARY LATER
TONIGHT AND INTO SUNDAY. IN THE SHORT TERM...SCATTERED RWS/TRWS WILL
SLOWLY DIMINISH TOWARDS SUNSET...SO ONLY HAVE BRIEF MENTION AT
KUIN...KSUS AND KSTL TIL 01Z. IN THE MEANTIME...CDFNT EXTENDS FROM
SERN MN THRU IA AND INTO NWRN MO AND IS EXPECTED TO MOVE SE AND
REACH UIN BY 10Z AND COU AREA AROUND 14Z SUNDAY. THIS FNT IS STILL
EXPECTED TO BECOME STATIONARY ACROSS STL...SUS AND COU LATE TMW
AFTN. SO ADDED PROB30 MENTION TO KUIN FROM 06Z TO 13Z DUE TO
FRONT...FROM 14Z TO 24Z FOR KCOU AND FROM 18Z TO 24 FOR KSUS AND
KSTL.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 26, 3:09 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SAT MAY 26 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
409 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THE
EVENING HOURS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A
FEW OF THE STRONGER STORMS MAY PRODUCE HEAVY RAIN...GUSTY WINDS...AND
SMALL HAIL. THE COVERAGE OF STORMS SHOULD DIMINISH ACROSS MUCH OF
THE AREA BY LATE EVENING...WITH THE GREATEST THREAT OF STORMS
DURING THE OVERNIGHT HOURS ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY ACROSS A GOOD PORTION OF THE AREA ON SUNDAY.
ONCE AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY
RAIN...GUSTY WINDS...AND POSSIBLY SMALL HAIL. SOME LOCATIONS ALONG
AND NORTH OF INTERSTATE 70 COULD SEE SEVERAL ROUNDS OF THUNDERSTORMS
TRAVERSE THE SAME SPOT...RESULTING IN LOCALLY HEAVY RAINFALL TOTALS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT THROUGH
WEDNESDAY NIGHT. THIS PERSISTENT THREAT OF THUNDERSTORMS WILL BE
PRODUCED BY A SERIES OF FRONTAL BOUNDARIES THAT ARE FORECAST TO
PUSH INTO THE AREA AND INTERACT WITH WARM UNSTABLE AIR THAT WILL
BE BLANKETING THE NATIONS MIDSECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF STRONG WINDS...HEAVY
RAIN...AND HAIL.

GLASS

In the hours before

Local storm report, May 26, 2:23 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             GRIGGSVILLE             39.71N 90.73W
05/26/2007  M1.00 INCH       PIKE               IL   TRAINED SPOTTER

0310 PM     HAIL             GRIGGSVILLE             39.71N 90.73W
05/26/2007  M0.88 INCH       PIKE               IL   TRAINED SPOTTER

&&

SIPPRELL

The radar

The St Louis radar (KLSX), 71 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 26, 5:30 PM CST
Where
Madison County, 6 mi NNE of Edwardsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.900, -89.907

Several power poles were reported down north northeast of town.

Hail, Madison

When
May 26, 5:45 PM CST
Where
Madison County, Madison
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -90.150

Hail, Madison

When
May 26, 6:15 PM CST
Where
Madison County, 7 mi ENE of Edwardsville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.859, -89.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35472, 35474, 35476.